Hepatitis B virus infection in an HBsAb-positive lymphoma patient who received chemotherapy: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Tumor chemotherapy could weaken the immune system of patients, which might enhance the body sensitivities to the exogenous pathogens, among which the hepatitis B virus (HBV) infection should be concerned because of the higher chances of infection and the severe outcomes, especially in East Asia. The titer level of hepatitis B surface antibody (HBsAb) higher than 10 IU/L is considered to offer immunocompetent individuals adequate protection. However, whether this level is enough to the tumor patients during chemotherapy remains unclear.

Patient concerns:

A 58-year-old female lymphoma patient was admitted to our hospital for asthenia, nausea, vomiting, and abnormal liver function lasting over 1 week and diagnosed as acute hepatitis B. The patient just finished a course of chemotherapy with CHOP regimen and had recent record (78.61 IU/L) of HBsAb positive. The only risk of infection we could found was that the patient had received blood transfusion shortly after chemotherapy from a donor who was recovering from an asymptomatic acute HBV infection.

Intervention:

The patient was administered with entecavir and glycyrrhizic acid agent, and then the disease was resolved successfully with hepatitis B surface antigen serological conversion.

Lessons:

Tumor chemotherapy might have weakened the immune system of the patient and enhanced the body sensitivities to hepatitis B virus, then led to the infection. We concluded that HBsAb-positive status, at least “weakly positive,” might not enough to provide protection for tumor patients on chemotherapy though this level was enough for health individuals and donors recuperating from subclinical acute hepatitis B might be another potential risk of HBV infection.

Related Topics

    loading  Loading Related Articles